Jump to section
You might notice anything from a bit of excessive drooling and agitation to full seizures. It's important to get them to a veterinarian immediately. Amphetamines can damage multiple systems in your dog, but most importantly their digestive system, heart, and central nervous system.
It's simple enough for a curious dog to get into medications or recreational substances, but the amphetamines which are either necessary for medical purposes, or used recreationally by humans can be deadly to your pet.
There are very specific symptoms associated with this condition. The signs to watch for are a combination of any of the following:
There are many reasons for amphetamine use. They are prescribed over the counter to treat narcolepsy, ADD/ADHD and for weight loss. Unfortunately, due to their addictive nature, these substances have a strong illegal shadow for recreational use. Some common names are:
Some related substances include caffeine and ephedrine (used to treat asthma). If the medication is prescription, it is still a very serious situation, but it is less likely to have been cut with any additional substances which will affect your dog's health.
Get your pet to a veterinarian immediately, especially if any combination of the symptoms present themselves. Be prepared to give a full medical history of your dog as well as any medications they are currently on. If you know or have an idea of what poisoned your dog, tell your veterinarian. Differentiation between cocaine and amphetamine toxicosis depends almost exclusively on exposure because the symptoms are so similar. Identification of the toxin will be done with an examination of stomach contents and urinalysis. The toxin can also be detected in blood plasma, but only if large amounts have been ingested. It should be noted here that there are test kits available over the counter to exclude some drug toxicosis, but their specificity and sensitivity vary so much that if there is any chance of amphetamine toxicosis, it is dangerous to waste time on these tests.
The goal of treatment for your dog is to stabilize the central nervous system, minimize any damage to the heart and decontaminate their digestive tract, in that order. If their central nervous system or heart are severely affected, they will die before the toxin can be purged from their digestive tract. Control of the central nervous system may require an anticonvulsant. Heart rate/rhythm will be maintained with Propranolol, tid-qid or another beta blocking agent. Blood pressure and body temperature will be closely monitored. Once these are stable, IV fluids will be needed to maintain electrolyte and acid/base balance. If your pet was recently exposed, vomiting will be induced to prevent more of the toxin from being absorbed into their system, but again, this cannot be done if your dog is displaying severe symptoms since they could lose consciousness and not be able to guard their airway against inhalation. Treatment and monitoring will continue until all symptoms have abated.
Any prognosis will depend on the severity of the symptoms at the beginning of treatment. These are created by the amount of the toxin ingested, how much of it was absorbed and how quickly treatment was administered. Once your dog has recovered in veterinary care, the damaged caused by the amphetamines will be assessed by your veterinarian. It is possible this toxin will have caused permanent heart or central nervous system damage, in which case, your veterinarian will discuss additional management options with you. Regardless of the prognosis, it is vital that your dog never has access to the offending amphetamines again. It may be necessary to have a talk with family members about what is to be done with medications and how to keep them away from your pet.
*Wag! may collect a share of sales or other compensation from the links on this page. Items are sold by the retailer, not Wag!.
© 2020 Wag Labs, Inc. All rights reserved.
Download the Wag! app
Download the Wag! app